You get up in the morning, and your ears are ringing. This is weird because they weren’t doing that yesterday. So now you’re asking yourself what the cause might be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin last night.
Could the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medications can bring about tinnitus symptoms. is aspirin one of those medications? And if so, should you stop taking it?
Tinnitus And Medication – What’s The Link?
Tinnitus is one of those conditions that has long been reported to be linked to many different medications. But those rumors aren’t exactly what you’d call well-founded.
It’s widely believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the fact is that only a small number of medications lead to tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- Tinnitus is a fairly common condition. Persistent tinnitus is a problem for as many as 20 million people. When that many individuals cope with symptoms, it’s unavoidable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medication is used. It’s understandable that people would incorrectly think that their tinnitus symptoms are being caused by medication because of the coincidental timing.
- Starting a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re taking the medication to manage that brings about stress. And stress is commonly associated with tinnitus. So in this case, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the whole experience, though the misunderstanding between the two is somewhat understandable.
Which Medications Can Cause Tinnitus?
There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.
Strong Antibiotics And The Tinnitus Link
There are ototoxic (harmful to the ears) properties in certain antibiotics. These powerful antibiotics are typically only used in extreme cases and are known as aminoglycosides. High doses are known to result in damage to the ears (including creating tinnitus symptoms), so such dosages are normally limited.
Blood Pressure Medicine
Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is substantially higher than usual, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
It is feasible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Generally speaking, tinnitus happens at really high dosages of aspirin. Tinnitus symptoms usually won’t be produced by standard headache dosages. But when you quit using high dosages of aspirin, thankfully, the ringing tends to recede.
Consult Your Doctor
Tinnitus may be able to be caused by a couple of other unusual medications. And the interaction between some combinations of medications can also produce symptoms. That’s why your best course of action is going to be talking about any medication concerns you may have with your doctor or pharmacist.
You should also get examined if you begin experiencing tinnitus symptoms. It’s hard to say for sure if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.